Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

March 17, 2021Jefferson County, Kansas

NWS Topeka, KS issued this special weather statement at Mar 17, 2021, 3:01 AM CDT for Jefferson County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 3:01 AM CDT (08:01 UTC)
Expired
Mar 17, 2021, 3:15 AM CDT
In force
14 min
Issued by
NWS Topeka, KS

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS83 KTOP 170801
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
301 AM CDT Wed Mar 17 2021
 
KSZ026-170815-
Jefferson-
301 AM CDT Wed Mar 17 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN JEFFERSON COUNTY...

At 301 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Williamstown, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
McLouth.

LAT...LON 3913 9519 3904 9519 3904 9527 3905 9528
      3904 9528 3913 9532 3925 9518 3913 9518
TIME...MOT...LOC 0801Z 221DEG 18KT 3907 9522 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Mar 16, 11:54 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 16, 11:54 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1154 PM CDT Tue Mar 16 2021

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM CDT Tue Mar 16 2021

A compact closed low over the Southwest early this afternoon is
progged to continue moving eastward across the Southern Rockies this
evening before emerging over the Southern Plains late tonight. This
system will bring increasing chances for elevated storms tonight and
Wednesday with rain changing to snow on the backside of the system
late Wed into Wednesday night.

Tonight-Wed night...We're still seeing plenty of MUCAPE progged (500-
1500 J/KG) with lengthy 1-6km shear vectors (40-55 kts) after 05-07Z
which remain supportive of elevated strong to severe storms with
large hail being the primary threat although a few severe wind gusts
may also be possible. Areas mainly south of I-70 will have the best
chance for a few severe storms. A brief lull is possible during the
morning hours but as the mid/upper trough moves into northeast OK,
an increasing TROWAL airstream and developing deformation axis
should fill in with precipitation. We may come close to wind
advisory criteria across portions of north central KS during the
afternoon hours with gusts of 30-35 knots possible. The best
instability by afternoon should remain south of the area but a
strong storm or two may remain possible. We could see some snow try
to mix in during the evening and overnight hours but the NAM remains
much colder in the surface layer when compared to the SREF/GFS so
confidence in accumulating snow remains fairly low at this time.
The snowfall forecast was trended upward slightly with around an
inch or so possible in the far northeast corner of the forecast
area in the vicinity of Brown county with lessor amounts as you
move south and west through Manhattan and towards Abilene. Large-
scale forcing for subsidence will overspread the region from west
to east as we move through the overnight hours with precipitation
ending from west to east during the early morning hours on
Thursday. Forecast rainfall up to around 2 inches may lead to some
flooding concerns given recent moisture over the past week.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 233 PM CDT Tue Mar 16 2021

Thu-Fri...high pressure will build across the area in the wake of
the storm system with clearing expected from west to east. Seasonable
temperatures and dry weather conditions are anticipated on
Thursday with breezy northerly winds. As high pressure settles
over the Great Lakes and Ohio Valley area on Friday, light east
and southeast winds will return to northeast Kansas with another
mild spring-like day anticipated on Friday with highs in the mid
and upper 50s.

Sat-Tue...A mid/upper ridge will move eastward across the
Appalachians over the weekend while a trough builds across the
Rockies. Mild and dry weather should prevail over the weekend with
increasing chances for showers and storms as we move into the
beginning of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1152 PM CDT Tue Mar 16 2021

An area of showers and thunderstorms were developing southwest of
the terminals and will move northeast across the terminals after
6Z. Ceilings will drop below 1000 feet in the next hour or two and
remains in the 400 to 800 feet level through the remainder of the
TAF period. The elevated thunderstorms will shift northeast of
the area by noon Wednesday and then the light rain may mix with or
change to snow Wednesday night.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ICT
LONG TERM...ICT
AVIATION...Gargan
Hazardous weather outlook, Mar 16, 2:57 PM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
Issued by National Weather Service Wichita KS
257 PM CDT Tue Mar 16 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-172000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
257 PM CDT Tue Mar 16 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are forecast to develop after midnight tonight and
continue into Wednesday. Some of these storms tonight and early on
Wednesday could be strong to severe with large hail being the main
hazard although damaging winds will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected to continue Wednesday morning into the
afternoon, some of which could be strong to severe producing
large hail and damaging winds.

With wet soil from recent rainfall, additional rounds of moderate
precipitation through Wednesday could lead to flooding of creeks
and rivers.

Rain may mix with snow becoming all snow across portions
northeast Kansas late Wednesday night and into the early morning
hours on Thursday. Accumulations around 1 inch may be possible
before diminishing on Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Mar 17, 12:38 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1238 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     HAIL             OSAGE CITY              38.64N 95.83W
03/17/2021  E1.00 INCH       OSAGE              KS   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Special weather statement, Mar 17, 12:53 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
1253 AM CDT Wed Mar 17 2021

KSZ039-040-055-170630-
Shawnee-Douglas-Osage-
1253 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...
NORTHWESTERN DOUGLAS AND NORTHEASTERN OSAGE COUNTIES UNTIL 130 AM
CDT...

At 1253 AM CDT, Doppler radar was tracking a strong thunderstorm near
Overbrook, moving northeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Southern Topeka, Lawrence, Carbondale, Eudora, Richland, Overbrook,
Clinton, Lone Star, Pleasant Grove, Clinton Lake, Globe and Berryton.

This includes Kansas Turnpike between mile markers 186 and 204.

LAT...LON 3874 9548 3874 9550 3873 9550 3883 9584
      3906 9552 3899 9519 3896 9518 3898 9516
      3897 9513 3897 9511 3895 9509 3896 9508
      3896 9506 3894 9506
TIME...MOT...LOC 0553Z 231DEG 33KT 3882 9551

Gargan
Local storm report, Mar 17, 1:30 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
130 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     HAIL             4 NNE DOVER             39.02N 95.92W
03/17/2021  M0.75 INCH       SHAWNEE            KS   PUBLIC

&&
Special weather statement, Mar 17, 2:09 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
209 AM CDT Wed Mar 17 2021

KSZ037-038-054-170745-
Wabaunsee-Lyon-Morris-
209 AM CDT Wed Mar 17 2021

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MORRIS...SOUTHERN
WABAUNSEE AND NORTHWESTERN LYON COUNTIES...

At 208 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Bushong, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eskridge.

LAT...LON 3869 9616 3870 9648 3889 9642 3887 9595
TIME...MOT...LOC 0708Z 220DEG 21KT 3870 9634
Special weather statement, Mar 17, 2:28 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
228 AM CDT Wed Mar 17 2021

KSZ026-039-170800-
Shawnee-Jefferson-
228 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON AND
NORTHEASTERN SHAWNEE COUNTIES UNTIL 300 AM CDT...

At 228 AM CDT, Doppler radar was tracking a strong thunderstorm over
southern Topeka, moving northeast at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Topeka, Tecumseh, Pauline and Grantville.

This includes Kansas Turnpike between mile markers 175 and 185.

LAT...LON 3895 9566 3898 9578 3918 9573 3911 9544
TIME...MOT...LOC 0728Z 209DEG 15KT 3900 9569
Special weather statement, Mar 17, 3:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
301 AM CDT Wed Mar 17 2021

KSZ026-170815-
Jefferson-
301 AM CDT Wed Mar 17 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN JEFFERSON COUNTY...

At 301 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Williamstown, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
McLouth.

LAT...LON 3913 9519 3904 9519 3904 9527 3905 9528
      3904 9528 3913 9532 3925 9518 3913 9518
TIME...MOT...LOC 0801Z 221DEG 18KT 3907 9522

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:33 PM CDTSpecial Weather StatementTOPLyon27 min
Mar 16, 11:35 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee25 min
Mar 16, 11:57 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee33 min
Mar 17, 12:03 AM CDTSevere Thunderstorm WarningTOPLyon, Osage42 min
Mar 17, 12:18 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee28 min
Mar 17, 12:31 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee18 min
Mar 17, 12:53 AM CDTSpecial Weather StatementTOPDouglas37 min
Mar 17, 2:09 AM CDTSpecial Weather StatementTOPWabaunsee36 min
Mar 17, 2:28 AM CDTSpecial Weather StatementTOPShawnee32 min
Mar 17, 3:15 AM CDTSpecial Weather StatementTOPCoffey30 min
Mar 17, 7:14 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Osage2 hr
Mar 17, 7:40 AM CDTSpecial Weather StatementTOPDouglas, Franklin, Jackson, Jefferson, Shawnee35 min
Mar 17, 9:15 AM CDTRiver Flood WarningTOPLyon, Osage44 hr
Mar 17, 9:16 AM CDTRiver Flood WarningTOPAnderson35 hr
Mar 17, 9:27 AM CDTRiver Flood WarningTOPFranklin24 hr
Mar 17, 3:11 PM CDTWinter Weather AdvisoryTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 4 more12 hr
Mar 17, 4:32 PM CDTRiver Flood WarningTOPFranklin, Osage39 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.